Hail, Roosevelt
- When
- June 3, 2:29 PM MST to 2:50 PM MST
- Where
- Roosevelt County, 0.57 mi W of Dora
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 33.930, -103.340
A weak upper level disturbance passed over northern NM helping to invigorate another round of afternoon thunderstorms along and east of the central mountain chain of NM. This isolated to scattered activity covered an area stretching from the east slopes of the Sangre de Cristo Mountains across much of eastern NM.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
A weak upper level disturbance passed over northern NM helping to invigorate another round of afternoon thunderstorms along and east of the central mountain chain of NM. This isolated to scattered activity covered an area stretching from the east slopes of the Sangre de Cristo Mountains across much of eastern NM. Heavy rains over and near the Hermit's Peak/Calf Canyon burn scar caused flash flooding in the Coyote Creek State Park. Strong to severe storms also produced large hail ranging from Mora County to Roosevelt County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jun 3, 12:40 PM MST, 1 hour 49 minutes earlier.
Area Forecast Discussion National Weather Service Albuquerque NM 140 PM MDT Sat Jun 3 2023 ...New SYNOPSIS, SHORT TERM, LONG TERM, FIRE WEATHER... .SYNOPSIS... Issued at 136 PM MDT Sat Jun 3 2023 While the threat of severe weather diminishes this weekend across eastern NM, the threat of locally heavy rainfall producing flash flooding increases. This will be especially true each afternoon for recent burn scars along the central mountain chain. Steering flow pushing storms will weaken allowing moderate to locally heavy rainfall to stay over one location for a longer period of time. Storm coverage also trends higher over western and central NM through Tuesday, likely peaking in coverage Monday and Tuesday. Thereafter, drier southwesterly to westerly winds being pushing into western NM. Storm coverage trends down west to east across NM Wednesday to Friday with dry, warm/hot, and breezy afternoons favoring most areas by Friday. && .SHORT TERM... (This evening through Sunday night) Issued at 136 PM MDT Sat Jun 3 2023 First this is your daily reminder that no, this is not the NA Monsoon starting early. We still have westerly flow aloft and have not see a change in the upper level wind flow to signal the monsoon. It is a continued wet/moist pattern that is very different from the last few years. Upper level pattern has weakened with an upper low over the Great Basin and a shear axis stretching from the upper low into the Plains. This leaves weak 10-20 kt mid level flow over New Mexico from the west/northwest. Storm motions have greatly slowed down compared to the last few days and the lack of deep layer shear will limit thunderstorm organization and severe potential. SPC has a marginal risk for much of E NM and based on there being some instability remaining this afternoon. Convection initiated early this afternoon over the higher terrain from the northern mountains, Continental Divide, Gila Forest and Sacramento mountains. Burn scar flash flooding will be closely monitored not only today and tomorrow but also for much of next week. ML-CAPE today is only expected to be 1000-2000 J/Kg and that is looking pretty reasonable given storm morphology so far with the limited shear. Storms remain quite pulse like and become outflow dominated. These trends should continue the rest of the afternoon. A storm could become severe briefly with hail/damaging winds if it can fully take advantage of instability and low level convergence. Tonight the main concern in the forecast will be the potential for any outflows to push from E NM back to the west through the central mountains creating cap winds for the RGV. Right now models suggest 25-30kt wind gusts but confidence is low since it hinges on not only just outflow developing but a strong enough cold pool to push the gust front through the mountains. Tomorrow conditions look very similar when compared to today except for some subtle differences. Upper level flow becomes weaker still as upper level ridging builds some over New Mexico. There will still be some resemblance of NW flow aloft over the northern mountains so convection over the HPCC burn area will be a concern. && .LONG TERM... (Monday through Friday) Issued at 136 PM MDT Sat Jun 3 2023 Monday begins the long term period with continued daily rounds of afternoon convection initiating over the high terrain of western and central NM. Convective outflow from Sunday evening is still being modeled to push moisture further west to or past the Continental Divide. This will set the stage for scattered to even numerous cells developing over the Gila NF and Continental Divide up to Mt. Taylor Monday afternoon. The main focus will continue to be storms initiating along the central mountain chain over recent burn scars. With the axis of a upper level ridge of high pressure aligned N-S over the Rio Grande Valley, storm motions will be a bit slow. This will increase the risk of localized flash flooding, especially over area burn scars early Monday afternoon. Steering flow will be weak, but still present drifting storms east over the eastern plains and highlands late day. Storm motions along and west of the Rio Grande Valley will be more erratic with new cells developing along colliding outflow boundaries. Storms slowly taper off through Monday night with convective outflow pushing increased low-level moisture further west to the AZ border by Tuesday morning. The recent 12Z model trend shows drier southwesterly winds associated with a 566dm H5 upper low off the southern CA coastline pushing into southwestern NM earlier than prior runs. Have trimmed PoPs lower for that area of the forecast area Tuesday afternoon and evening as a result. The overall forecast still features the ridge of high pressure squarely over NM with afternoon storms initiating over the central mountain chain with slow storm motions. Another round of localized heavy rainfall producing flash flooding, especially over recent burn scars, will result Tuesday afternoon. The drier southwesterly flow pushes deeper into central NM to the Rio Grande Valley by Wednesday and Thursday. Afternoon thunderstorm activity trends down west to east each day as a result. By Friday, nearly all of the forecast area except far northeastern NM and the northern Sangre’s will favor dry and breezy conditions. && .AVIATION... (18Z TAFS) Issued at 1119 AM MDT Sat Jun 3 2023 The upper level flow has weakened today compared to the last couple of days now with an upper low over the Great Basin and a shear zone stretching from it towards Colorado and then into the plains. This still supports W/NW flow aloft and slow storm motions to the E/SE. Convection has already initiated across the high terrain of New Mexico so now it is just a matter of how it evolves. CAMs show bulk of the activity over the northern mountains into the Highlands/NE NM. KSAF/KLVS/KTCC/KROW all have higher chances of storms this afternoon but KFMN/KGUP/KAEG/KABQ all have a small chance at dry storms with weak downburst winds. TAFs reflect these convective trends through this afternoon/evening. After 06Z tonight convection should be done. Look for a repeat of these conditions for Sunday. && .FIRE WEATHER... Issued at 136 PM MDT Sat Jun 3 2023 Increased thunderstorm activity through the middle of next week will limit any elevated/critical fire weather conditions due to the influx of moisture over much of New Mexico. Most storms should provide wetting rains limiting the potential for dry lightning strikes and fire starts. Looking at the RFTI data the only chance of having anything close to elevated or critical conditions may be on next Thursday and Friday in western/central New Mexico. That might be the next time frame that dry air from the SW/W moves into New Mexico behind a trough. The other issue to have concern over will be gusty/erratic winds from thunderstorm outflows each day. Wind gusts in the 30-40 mph range may cause issues for any prescribed burns in the area. Since storms have been initiating in the early afternoon or even late morning, the time window for any burns will be small. && .PRELIMINARY POINT TEMPS/POPS... Farmington...................... 49 83 53 85 / 0 0 5 20 Dulce........................... 40 75 44 77 / 10 30 10 50 Cuba............................ 45 75 47 76 / 10 30 10 50 Gallup.......................... 43 79 47 82 / 5 10 10 20 El Morro........................ 44 74 46 77 / 10 20 20 30 Grants.......................... 42 78 47 79 / 10 20 20 40 Quemado......................... 46 77 47 80 / 10 20 10 30 Magdalena....................... 50 76 51 77 / 20 40 20 60 Datil........................... 47 74 47 76 / 20 30 20 60 Reserve......................... 43 81 46 85 / 5 10 5 20 Glenwood........................ 53 85 56 89 / 5 10 0 20 Chama........................... 39 67 41 70 / 20 50 20 70 Los Alamos...................... 49 70 50 71 / 20 60 30 70 Pecos........................... 46 68 47 68 / 30 70 30 70 Cerro/Questa.................... 41 66 44 66 / 40 70 40 80 Red River....................... 36 58 38 60 / 50 80 50 90 Angel Fire...................... 35 60 38 60 / 40 80 50 80 Taos............................ 40 71 44 71 / 30 60 30 80 Mora............................ 42 64 44 64 / 40 80 40 80 Espanola........................ 49 78 51 79 / 20 50 20 60 Santa Fe........................ 49 72 50 72 / 30 60 30 70 Santa Fe Airport................ 47 76 49 76 / 20 50 20 60 Albuquerque Foothills........... 56 80 57 82 / 20 30 20 40 Albuquerque Heights............. 55 82 57 83 / 20 20 20 30 Albuquerque Valley.............. 54 84 57 86 / 10 20 20 20 Albuquerque West Mesa........... 54 83 56 83 / 10 20 10 20 Belen........................... 53 85 55 86 / 10 20 20 20 Bernalillo...................... 54 83 56 84 / 10 20 10 30 Bosque Farms.................... 51 85 55 86 / 10 20 10 30 Corrales........................ 54 83 56 85 / 10 20 10 30 Los Lunas....................... 52 85 55 86 / 10 20 10 20 Placitas........................ 53 79 55 80 / 20 30 20 40 Rio Rancho...................... 54 82 56 83 / 10 20 10 30 Socorro......................... 56 86 57 87 / 20 30 20 40 Sandia Park/Cedar Crest......... 48 73 49 73 / 20 40 20 50 Tijeras......................... 49 76 51 76 / 20 40 20 50 Edgewood........................ 47 74 49 74 / 20 50 20 50 Moriarty/Estancia............... 45 75 48 75 / 20 50 20 50 Clines Corners.................. 46 69 47 68 / 30 60 30 50 Mountainair..................... 48 75 50 75 / 30 40 20 40 Gran Quivira.................... 48 76 50 75 / 30 50 30 50 Carrizozo....................... 55 80 56 81 / 20 40 30 40 Ruidoso......................... 47 70 48 71 / 10 70 20 70 Capulin......................... 45 63 47 61 / 50 90 60 70 Raton........................... 45 68 48 67 / 50 80 50 70 Springer........................ 46 71 50 69 / 50 80 50 70 Las Vegas....................... 44 68 47 66 / 40 80 40 80 Clayton......................... 52 68 53 68 / 50 70 60 40 Roy............................. 49 68 51 65 / 60 80 50 70 Conchas......................... 54 76 56 72 / 50 60 60 50 Santa Rosa...................... 54 75 55 72 / 40 60 50 40 Tucumcari....................... 53 75 55 72 / 50 50 50 30 Clovis.......................... 55 74 56 73 / 60 50 60 30 Portales........................ 55 76 57 75 / 60 40 60 30 Fort Sumner..................... 56 78 57 75 / 40 40 40 30 Roswell......................... 60 84 60 84 / 20 40 30 20 Picacho......................... 54 77 54 77 / 20 70 30 50 Elk............................. 50 74 51 76 / 10 60 20 50 && .ABQ WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...39 LONG TERM....24 AVIATION...39
Special Weather Statement
National Weather Service Albuquerque NM
125 PM MDT Sat Jun 3 2023
NMZ238>240-032030-
Eastern Lincoln County-Chaves County Plains-Southwest Chaves County-
125 PM MDT Sat Jun 3 2023
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF SOUTHEASTERN LINCOLN
AND WESTERN CHAVES COUNTIES THROUGH 230 PM MDT...
At 125 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 18 miles southwest of Mesa to 12 miles west of
Hope. Movement was east at 15 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Roswell and Roswell Correctional Facility.
This includes the following highways...
Highway 285 between Mile Markers 104 and 144.
Highway 380 near Mile Marker 156.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches your area, take shelter in a sturdy
building.
These storms may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.
&&
LAT...LON 3273 10510 3385 10503 3390 10444 3296 10452
3296 10484 3271 10484
TIME...MOT...LOC 1925Z 266DEG 14KT 3376 10487 3283 10494
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
24Special Weather Statement
National Weather Service Albuquerque NM
227 PM MDT Sat Jun 3 2023
NMZ238-240-032130-
Chaves County Plains-Southwest Chaves County-
227 PM MDT Sat Jun 3 2023
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF SOUTHWESTERN CHAVES
COUNTY THROUGH 330 PM MDT...
At 227 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 24 miles northeast of Dunken to 15 miles
southwest of Hope. Movement was east at 5 mph.
HAZARD...Penny size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
These storms will remain over mainly rural areas of southwestern
Chaves County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches your area, take shelter in a sturdy
building.
These storms may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.
&&
LAT...LON 3263 10509 3314 10503 3314 10490 3330 10490
3331 10488 3329 10459 3296 10463 3296 10484
3254 10484
TIME...MOT...LOC 2027Z 281DEG 6KT 3309 10492 3268 10495
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH
24Special Weather Statement
National Weather Service Albuquerque NM
321 PM MDT Sat Jun 3 2023
NMZ233-032145-
Guadalupe County-
321 PM MDT Sat Jun 3 2023
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF CENTRAL GUADALUPE
COUNTY THROUGH 345 PM MDT...
At 320 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Pastura, or 14 miles west of Santa Rosa, moving east
at 20 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Santa Rosa and Pastura.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches your area, take shelter in a sturdy
building.
This storm may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.
Motorists can expect brief but sudden changes in visibility and
ponding of water on highways as storms move through the area.
&&
LAT...LON 3483 10505 3497 10499 3491 10466 3468 10476
TIME...MOT...LOC 2120Z 291DEG 16KT 3489 10493
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
24Special Weather Statement
National Weather Service Albuquerque NM
325 PM MDT Sat Jun 3 2023
NMZ219-221-032215-
Sandia/Manzano Mountains Including Edgewood-Middle Rio Grande
Valley/Albuquerque Metro Area-
325 PM MDT Sat Jun 3 2023
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTHERN SANDOVAL
AND BERNALILLO COUNTIES THROUGH 415 PM MDT...
At 324 PM MDT, Doppler radar was tracking a strong thunderstorm over
northeastern Albuquerque, moving east at 20 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Albuquerque, southern Rio Rancho, Corrales, Los Ranchos De
Albuquerque, Tijeras, Cedar Crest, Cabezon, Paradise Hills, South
Valley and Sandia Heights.
This includes the following highways...
Interstate 40 between Mile Markers 151 and 176.
Interstate 25 between Mile Markers 217 and 237.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches your area, take shelter in a sturdy
building.
Motorists can expect brief but sudden changes in visibility and
ponding of water on highways as storms move through the area.
Heavy rains will cause water to pond on roads and in low spots. Fast
running water will quickly fill arroyos and ditches.
&&
LAT...LON 3525 10634 3490 10637 3498 10670 3507 10677
3524 10669 3528 10638
TIME...MOT...LOC 2124Z 291DEG 16KT 3513 10664
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
24The Cannon AFB radar (KFDX), 82 km away, was scanning. The volume nearest the first event began at 21:30 UTC.
3 hail, 1 flash flood. Local standard time, as filed.
The local emergency manager relayed reports of flash flooding over State Highway 434 at several locations between mile markers 7 and 10. There was also flooding reported over nearby county roads, including roads A034, A020, and B022 near Guadalupita and Coyote Creek State Park. No damage was reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2023Every state in 2023This day in weather historyWarnings in New Mexico, June 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1093237, 1093236, 1093238, 1093239.